Advertisement

Interacting Population Reaction-Diffusion Systems, Dirichlet Conditions

  • Anthony W. Leung
Chapter
Part of the Mathematics and Its Applications book series (MAIA, volume 49)

Abstract

We will use the techniques described in the last chapter to study reaction-diffusion systems related to ecology. We consider steady states and stabilities for prey-predator and competing-species systems. In this chapter, we are primarily concerned with the case when values for the species are prescribed on the boundary (i.e., Dirichlet boundary conditions). In the next chapter, more elaborate problems and other boundary conditions are treated, together with certain asymptotic approximations. The special case of zero-flux boundary condition (i.e. homogeneous Neumann condition) is studied in Chapter 7. Numerical approximations and calculations by finite difference is presented in Chapter 6.

Keywords

Positive Constant Maximum Principle Asymptotic Stability Dirichlet Boundary Condition Equilibrium Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [229]
    Williams, S. and Chow, P. L., ‘Nonlinear reaction-diffusion models for interacting populations,’ J. Math. Anal. Appl., 62 (1978), 157–69.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [127]
    Ladyzhenskaya, O., Solonikov, V. and Ural’ceva, N., ‘Linear and Quasilinear Equations of Parabolic Type,’ American Math. Soc. Translation of Monograph, 23, Providence, R. I., 1968.Google Scholar
  3. [145]
    Leung, A. and Clark, D., ‘Bifurcations and large-time asymptotic behavior for prey-predator reaction-diffusion equations with Dirichlet boundary data,’ J. Diff. Eqs., 35 (1980), 113–27.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [135]
    Leung, A., ‘Equilibria and stabilities for competing-species reaction-diffusion equations with Dirichlet boundary data,’ J. Math. Anal. Appl., 73 (1980), 204–18.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [135]
    Leung, A., ‘Equilibria and stabilities for competing-species reaction-diffusion equations with Dirichlet boundary data,’ J. Math. Anal. Appl., 73 (1980), 204–18.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [136]
    Leung, A., ‘Stabilities for equilibria of competing-species reaction-diffusion equarions with homogeneous Dirichlet condition,’ Funk. Ekv. (Ser. Interna,), 24 (1981), 201–10.zbMATHGoogle Scholar
  7. [57]
    Cosner, C. and Lazer, A., ‘Stable coexistence states in VolterraLotka competition model with diffusion,’ SIAM J. Appl. Math., 44 (1984), 1112–32.Google Scholar
  8. [178]
    Pao, C. V., ‘Co-existence and stability of a competition-diffusion system in population dynamics,’ J. Math. Anal. Appl., 83 (1981), 54–76.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [61]
    Dancer, E., ‘On positive solutions of some partial differential equations,’ Trans. Amer. Math. Soc., 284, (1984), 729–743.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [154]
    Matano, H., ‘Asymptotic behavior and stability of solutions of semilinear diffusion equations,’ Publ. RIMS Kyoto Univ., 15 (1979), 401–454.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [39]
    Cantrell, R. S. and Cosner, C., ‘On the uniqueness and stablilty of positive solutions in Lotka-Volterra competition model with diffusion,’ Houston J. of Math., 13 (1987), 337–352.MathSciNetzbMATHGoogle Scholar
  12. [151]
    Li, L., ‘Coexistence theorems of steady states for predator-prey interacting systems,’ Trans. Amer. Math. Soc., 305 (1988), 143–166.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [121]
    Korman, P. and Leung, A., ‘On the existence and uniqueness of positive steady states in the Volterra-Lotka ecological models with diffusion,’ Applicable Analysis, 26 (1987), 145–159.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [55]
    Conway, E., Gardner, R. and Smoller, J., ‘Stability and bifurcation of steady-state solutions for prey-predator equations,’ Advances in Appl. Math., 3 (1982), 288–334.MathSciNetzbMATHGoogle Scholar
  15. [92]
    Hadeler, K. P., an der Heiden, U. and Rothe, F., ‘Nonhomgeneous spatial distributions of populations’, J. Math. Biol., (1974), 165–176.Google Scholar
  16. [93]
    Hadeler, K. P., Rothe, F. and Vogt, H.,’Stationary solutions of reaction-diffusion equations’, Math. Meth. Appl. Sci.. (1979), 418–431.Google Scholar
  17. [63]
    de Mottoni, P., ‘Space structures of some migrating populations,’ Mathematical Ecology (S. Levin and T. Hallam, eds), Lecture Notes in Biomathematics 54, 502–13, Springer, Berlin, 1984.Google Scholar
  18. [74]
    Fife, P. C., Mathematical Aspects of Reacting and Diffusing Systems, Lecture Notes in Biomathematics, 28, Springer-Verlag, New York, 1979.Google Scholar
  19. [197]
    Rothe, F., ‘Global Solutions of Reaction-Diffusion Equations,’ Lecture Notes in Mathematics, vol. 1072, Springer-Verlag, Berlin, 1984.Google Scholar
  20. [158]
    McNabb, A., ‘Comparison and existence theorems for multicomponent diffusion systems,’ J. Math. Anal. Appl., 3 (1961), 133–44.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [159]
    Mimura, M., ‘Asymptotic behaviours of parabolic system related to planktonic prey and predator model,’ SIAM J. Appl. Math., 37 (1979), 499–512.MathSciNetzbMATHGoogle Scholar
  22. [25]
    Blat, J. and Brown, K. J., ‘Bifurcation of steady-state solutions in prey-predator and competition systems,’ Proc. R. Soc. Edinburgh, Sect. A: Math., 97 (1984), 21–34.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [26]
    Blat. J. and Brown, K. J., ‘Global bifurcation of positive solutions in some systems of elliptic equations,’ SIAM J. Math. Anal., 17 (1986), 1339–1353.MathSciNetzbMATHGoogle Scholar
  24. [154]
    Matano, H., ‘Asymptotic behavior and stability of solutions of semilinear diffusion equations,’ Publ. RIMS Kyoto Univ., 15 (1979), 401–454.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [155]
    Matano, H., ‘Asymptotic behavior and stability of solutions of semilinear diffusion equations,’ Publ. RIMS Kyoto Univ., 15 (1979), 401–454.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [86]
    Gardner, R., ‘Asymptotic behavior of semilinear reaction-diffusion systems with Dirichlet boundary conditions’, Ind. Univ. Math. J., 29 (1980), 161–90.zbMATHGoogle Scholar
  27. [100]
    Hernandez, J., ‘Some existence and stability results for solutions of nonlinear reaction-diffusion systems with nonlinear boundary conditions,’ Nonlinear Differential Equations: Invariance, Stability,and Bifurcations (P. deMottoni and L. Salvadori, eds), Academic Press, Toronto,1980.Google Scholar
  28. [205]
    Schiaffino, A. and Tesei, A., ‘Competition systems with Dirichlet boundary conditions,’ J. Math. Biol., 15 (1982), 92–105.MathSciNetCrossRefGoogle Scholar
  29. [82]
    Friedman, A., ‘On quasi-linear parabolic equations of the second order II,’ J. Math. and Mech., 9 (1960), 539–56.MathSciNetzbMATHGoogle Scholar
  30. [127]
    Ladyzhenskaya, O., Solonikov, V. and Ural’ceva, N., ‘Linear and Quasilinear Equations of Parabolic Type,’ American Math. Soc. Translation of Monograph, 23, Providence, R. I., 1968.Google Scholar
  31. [224]
    Wake, G., ‘Non-linear heat generation with reactant consumption’ Quart. J. Math. Oxford, 22 (1971), 583–95.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [142]
    Leung, A. and Bendjilali B., ‘N species competition for a spatially heterogeneous prey with Neumann boundary conditions: steady states and stability,’ SIAM J. A.pl. Math., 46 (1986), 81–98.zbMATHGoogle Scholar
  33. [155]
    Matano, H.,’Existence of nontrivial unstable sets for equilibriums of strongly order-preserving systems,’ J. Fac. Sci. Univ. Tokyo, 30 (1984), 605–673.MathSciNetGoogle Scholar
  34. [104]
    Hirsch, M. W., ‘Systems of differential equations which are competitive or cooroerative: I, Limit sets,’ SIAM J. Math. Anal., 13 (1982), 167–179; ’II, Convergence almost everywhere,’ SIAM J. Math. Anal., 16 (1985), 423–439.zbMATHGoogle Scholar
  35. [78]
    Freedman, H. I., Deterministic Mathematical Models in Population Ecology, Marcel Dekker, N. Y., 1980.Google Scholar
  36. [31]
    Britton, N. F., Reaction-Diffusion Equations and Their Applications, to Biology, Academic Press, New York, 1986.zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1989

Authors and Affiliations

  • Anthony W. Leung
    • 1
  1. 1.Department of Mathematical SciencesUniversity of CincinnatiCincinnatiUSA

Personalised recommendations